North Dakota, 2001

Damaging Wind in North Dakota, July 5, 2001

July 5, 2001 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM CST, 7 hours 58 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUL 5 2001

SURFACE FRONT CONTINUES TO DEVELOP IN THE LEE OF THE ROCKIES WITH
GRADIENT TIGHTENING OVER BIS CWA. LOW LEVEL JET IS BECOMING
ESTABLISHED IN RESPONSE TO THIS...TRANSPORTING 65+ DEW POINT
TEMPERATURES INTO WESTERN CWA AND EASTERN MONTANA...WHERE -4 TO -6
SURFACE BASES LI/S ARE WIDESPREAD. PER SPC DISCUSSION AM
ANTICIPATING STORMS TO FORM ALONG/AHEAD OF FRONT...IN AREA OF BEST
WAA AND MOISTURE POOLING...AND MOVE INTO WESTERN ND. SATELLITE/LTG
CHARTS NOT INDICATING ANY CONVECTION YET...AND KGGW 88D INDICATES
THE NEAREST SHOWERS ARE STILL 60 MILES WEST OF KGGW...SO FEELING IS
IT WOULD BE LATE TONIGHT BEFORE ANY STORMS REACH THE EASTERN CWA. K
INDEX...HEAVY RAIN INDICATOR...AT BIS ONLY 23 THIS AM WITH GGW AT
32. STORMS IN SIMILAR SITUATIONS THIS SEASON HAVE BEEN HEAVY RAIN
PRODUCERS...AND SOME CONCERN GOES THAT WAY THIS FORECAST...
ESPECIALLY WITH SUCH HIGH DEWS AND PRECIPITATBLE WATER VALUES.
TIMING OF FRONT PUTS IT OUT OF CWA BY 18Z FRIDAY. WILL CUT OFF STORM
CHANCES WEST BEFORE SECOND PERIOD BUT KEEP CHANCES AT JMS THROUGH
THE MORNING. ADVECTION BEHIND FRONT IS RATHER STRONG BUT ONLY FOR A
6 HOUR PERIOD...THEN WAA GETS UNDERWAY. WEAK H5 RIDGE BUILDS BACK
OVER THE NORTHERN PLAINS THROUGH THE MIDDLE OF NEXT WEEK...THOUGH
THERE IS INDICATION THAT WITH THE WEAKER RIDGE SHORT WAVES WILL MAKE
IT TYHROUGH WITH STORMS FOR THE END OF THE WEEKEND.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jul 5, 9:00 PM CST, 58 minutes before
NDZ009-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1000 PM CDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN
MONTANA.  THIS AREA IS MOVING TO THE EAST NORTHEAST AT 30 MPH AND IS
NOW MOVING INTO NORTHWEST NORTH DAKOTA.  THESE THUNDERSTORMS ARE
VERY DANGEROUS AND HAVE A HISTORY OF WINDS IN EXCESS OF 60 MPH AND
PRODUCING HAIL THE SIZE OF NICKELS.   FURTHER STATEMENTS WILL BE
ISSUED AS NECESSARY...IF NECESSARY SEEK SHELTER IN A STURDY BUILDING
AS THE THUNDERSTORMS ARE VERY DANGEROUS.

PA

NNNN
Special weather statement, Jul 5, 9:05 PM CST, 53 minutes before
NDZ001>003-009>011-017-018-031>033-040-041-043-044-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1005 PM CDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCH FOR WESTERN AND PARTS OF NORTH CENTRAL
NORTH DAKOTA UNTIL 2 AM CDT...
AT 10 PM CDT A BROKEN LINE OF THUNDERSTORMS WAS MOVING THROUGH
EASTERN MONTANA...FROM WESTBY AND PLENTYWOOD...THROUGH BROCKTON...TO
GLENDIVE. STORMS WERE MOVING TOWARD THE NORTH DAKOTA BORDER AT ABOUT
30 MPH. THE NATIONAL WEATHER SERVICE IN GLASGOW MONTANA HAS RECEIVED
REPORTS OF WIND OVER 60 MPH WITH THE STORMS NORTH OF THE MISSOURI
RIVER...AND NEARLY ONE INCH DIAMETER HAIL WITH THE STORMS SOUTH OF
THE RIVER. SEVERE WEATHER IS POSSIBLE IN THE WATCH AREA TONIGHT...BE
READY TO TAKE ACTION IF THESE STORMS MOVE INTO YOUR AREA.

JP MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
July 5, 9:58 PM CST
Where
Williams County, (Isn)sloulin Fld Wil
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.183, -103.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256868.